IDEAS home Printed from https://ideas.repec.org/p/nbr/nberwo/2202.html
   My bibliography  Save this paper

Successful Adjustment in a Multi-Sectoral Economy

Author

Listed:
  • Joshua Aizenman

Abstract

This study analyzes the adjustment to a fiscal reform in a dependent economy. It evaluates the economic factors that are relevant for making the choice between a cut in employment versus a cut in wages as a means of reducing the fiscal wage bill. We demonstrate that in the presence of costly short-run mobility of labor there is a natural advantage to a wage policy over employment policy. Fiscal deficits can be dealt with successfully by a wage policy and with the corresponding adjustment in government demand. These policies may have only marginal consequences on production of traded gds in the short run in the presence of costs of adjustment. Over time the gain in the production of traded goods is determined by the credibility of the fiscal reform. It is shown that the absence of credibility may have major consequences on the adjustment, because it will depress the magnitude of the private investment associated with the fiscal reform.

Suggested Citation

  • Joshua Aizenman, 1987. "Successful Adjustment in a Multi-Sectoral Economy," NBER Working Papers 2202, National Bureau of Economic Research, Inc.
  • Handle: RePEc:nbr:nberwo:2202
    Note: ITI IFM
    as

    Download full text from publisher

    File URL: http://www.nber.org/papers/w2202.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Rudiger Dornbusch & Stanley Fischer, 1986. "Stopping hyperinflations past and present," Review of World Economics (Weltwirtschaftliches Archiv), Springer;Institut für Weltwirtschaft (Kiel Institute for the World Economy), vol. 122(1), pages 1-47, March.
    2. R. Dornbusch, 1984. "External Debt, Budget Deficits and Disequilibrium Exchange Rates," Working papers 347, Massachusetts Institute of Technology (MIT), Department of Economics.
    3. Richard A. Brecher, 1974. "Minimum Wage Rates and the Pure Theory of International Trade," The Quarterly Journal of Economics, Oxford University Press, vol. 88(1), pages 98-116.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:2202. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: () or (Joanne Lustig). General contact details of provider: http://edirc.repec.org/data/nberrus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.